A. was a 22-year-old male with mild mental retardation, living in a community residence and traveling independently to a mail room job. He had no psychiatric history. During the last several months of his mother's unsuccessful chemotherapy treatment for metastatic cancer, he began to show unusual childish and anxious behavior and then devel- oped the delusion that he was dead and therefore could not speak, hear or move. His self care and vegetative functioning deteriorated. He dis- played, psychomotor retardation, hypersomnia, anorexia, withdrawal and flattened affect. In the course of 10 months he had four psychiatric admissions. Treatment with haloperidol 20 mgs. and nortriptyline 100 mgs. produced no improvement. Brief remissions, however, were noted after two spontaneous grand mal seizures. As a result, he was admitted to a psychiatric hospital and administered 9 ECT's with full remission of symptoms. He was discharged on haloperidol 10 mgs., which was dis- continued two years later. During the eleven years following the ECT there has been no return of symptoms. He remains on Dilantin with no recurrence of his seizures, the etiology of which remained unknown.
B. was a 28-year-old female with mild mental retardation who was liv- ing in a community residence and attending a day treatment program.